Forum

stiff legs spasticity

Hi…Ive increased my baclofen up to 45mg a day and im stiffer now than before.5months since ive started and no let up from this dreaded stiffness.My walking is gone so slow,a 80 year old woman passed me out last week.My muscles have got short ive been told…Going crazy i am now

I think if you take too much the legs become really heavy and can’t move them. Have you tried slightly reducing? There seems to be a balance with baclofen, between too stiff and not having enough muscle/energy to move. Have you got an ms nurse to talk to?

Thanks slug…I just dont know,my physio said i need more and my gp said im on enough.I should be meeting neuro soon.Legs arent heavy really,i just cant bend my legs properly still and thus slows me down.No ms nurse yet…jimmy

Hi,

How long have you been on the increased dose?

I’m on 60mg a day, now, and haven’t raised it for a long time (although starting to be ineffective, even at that dose).

But in the past, after each increase, I’ve seen a brief (24-48 hour) paradoxical worsening, until things settled at the new dose.

If you’ve only just gone up, it may sort itself out after a few days.

Tina

x

My phyiso suggested baclofen for spasticity so went on that but when i saw my nero he said it wasnt the right drug for what i was getting so went on to gabapentin not that has helped me that much i dont think but perhaps you might be on the wrong drug , trouble is there are so many you could try its pot luck i suppose .

Take care Katy

Tina i increased it in january to 45mg a day.I havent noticed any difference with each increase i think.i will beg neuro to give me 60mg a day when i see him and see if that works…

Katy,my physio said the same that i should increase it also and if not to try something else.You are right there are few different drugs just gotta find the right one.At the moment im trying exercise and its helping a bit just gotta keep it going.Im pushing to keep physio going…Thanks take care

a pal of mine benefitted greatly from botox injections into her calves and knees…didnt help me tho`.

Be careful with incresed baclofen doses, they can cause weakness and falls …

pollx

Poll,i asked my neuro for botox and he said i wouldnt benefit from it,i thought it would.I agree that baclofen could make me fall.im using my cane but stiff legs just slows me down.My physio said spasticity is main problem and if i can sort that il be doin good.3years living with stiff legs,comes and goes but mostly comes. Thanks jimmy

Why not google botox and spasticity/stiff legs…if what you read makes sense, show it to your neuro…they hate being proved wrong!

pollxx

I will do poll.I had a girl working in the hospital tell me the facts on it which i told the neuro and i told him all this but he shrugged off the idea.Id love to try it and see if it works…Il take your advice on board. Thanks

My neuro and I have discussed botox (he raised the subject, not me), but he said it works best if there is one specific muscle affected. In fact, we discussed it in relation to occasional very severe cramps I’ve been getting, rather than general spasticity.

When I cramp, it’s from toe to groin, and it’s not really practical to botox a whole leg. And I’m not very optimistic of isolating a particular muscle that’s more to blame than the rest.

It also seemed pretty drastic for someone who is otherwise able bodied (but pretty stiff) and only gets these bad cramps once in a blue moon. So at the moment, we decided no.

I know botox does wear off eventually, so if I wasn’t happy with the result, it would eventually go, but I was a bit worried about the consequences of botox,in someone who’s still able to walk three or four miles, on a good day. Mightn’t botox for an “occasional” problem affect general walking?

Anyway, just thoughts, really - no firm conclusions (except we’re not doing it for me at the moment).

Tina

Tina,thats what i assumed my neuro was saying.My spasticity moves from my back to my calves on 1leg.Mine is muscle knots in an area that restrict my walking and stiff muscles.I just need to get it eased somehow.I could walk far but not as far as you id say due to my spasticity and difficulty goin down hills.I know botox freezes the nerve so i guess it could cause problems.Il stick with muscle relaxants just got to get the right dose and drug… Thanks jimmy

Hi Jimmy,

I am like you too - walking down hills is a nightmare ! I take baclofen too but I think there has been permanent shortening of my calf muscles and bacclofen wont help with that. The reason I say this is that last summer I tried the baclofen pump trial. Even after this the physios could not push my foot up into a right angle. This shortening is called contracture and I have seen an orthopaedic foot consultant and he is suggesting an operation to stretch the calf muscles. He says that I have equinus foot.

“Equinus is a condition in which the upward bending motion of the ankle joint is limited. Someone with equinus lacks the flexibility to bring the top of the foot toward the front of the leg.”

I said that the neurologist had told me there was nothing that could be done. His reply was “Neurologists are not used to fixing people”.

I am still trying to decide what to do. I am going for FES tomorrow although the orthopaedic guy said it would work far better if the calf muscles were released - after all if the foot cant be pushed up with force the little FES is hardly going to be able to do it.

He also said that baclofen wont work if the muscle has already shortened !

Moyna c

Hi moyna,i have read your reply and i have to say that my physio said the same that my muscles have shortened.She didnt say which muscles though.I assumed it was my hamstrings which i stretch about 5or6 times a day.My calves do be tight also which explains my walking down hills.I thought baclofen would release the stretch reflex a bit to help me lenghten them.I heard fes does great things,i must try it.I have tried a vibroplate which helped a bit.You have given me a different view on things now. Thanks a mil…